Vigabatrin (VGB), which has been prescribed extensively outside the United States, appears to have a significant risk of inducing adverse psychiatric events, particularly psychosis.105 Patients at risk for such outcomes may include those with:

  • severe epileptic disorders
  • sudden reduction in seizure frequency
  • history of psychosis

In children with static encephalopathies or hyperactive behavior, VGB (especially in high doses) may exacerbate hyperkinesia.106,107 Caution is advised, therefore, in using VGB in patients with established psychopathology or static encephalopathies. Doses should be advanced slowly, and acute withdrawal of the drug should be avoided.108

Some reports of favorable psychotropic effects, such as its utility in treating posttraumatic stress disorder, also have been published.109 Concerns about VGB- associated restriction of visual field may limit its widespread use in epilepsy patients.110

Adapted from: Ettinger AB, Barr WB, and Solomon SP. Psychotropic properties of antiepileptic drugs in patients with developmental disabilities. In: Devinsky O and Westbrook LE, eds. Epilepsy and Developmental Disabilities. Boston: Butterworth-Heinemann; 2001;219–230. With permission from Elsevier (www.elsevier.com).

Authored By: 
Sanford P. Solomon MD
William B. Barr MD
Alan B. Ettinger MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Thursday, April 1, 2004